Texas, 2021

High Wind in Texas, February 5, 2021

February 5, 2021 · NWS MAF · 2 events in 2 counties and zones

A deep and broad upper level low pressure system over the Great Lakes brought the upper level jet stream south over West Texas and eastern New Mexico. Strong winds associated with the jet stream mixed into the higher elevations of the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deep and broad upper level low pressure system over the Great Lakes brought the upper level jet stream south over West Texas and eastern New Mexico. Strong winds associated with the jet stream mixed into the higher elevations of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 5, 2:18 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Feb 5, 2:18 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
218 PM CST Fri Feb 5 2021

.DISCUSSION...

After a chilly start to the day temperatures have warmed nicely into
the 60's across the area. Will see another quiet night before winds
pick up Saturday morning behind a cold front. NW winds could gust
over 30 mph across the Permian Basin so have retained the blowing
dust already in the forecast. Strong winds will diminish by
afternoon with highs Saturday very similar to this afternoon. Winds
quickly switch to the west and southwest Sunday leading to much
warmer temperatures. Expect highs mostly in the 70's with an 80
degrees not out of the question west of the Pecos River.

The forecast becomes more uncertain heading into the rest of next
week as very cold, Arctic air pushes south across the Plains. The
leading edge of this airmass will settle across the TX Panhandle
Monday, but not make much headway south. The majority of the area
should see another very warm day Monday with highs in the 70's. Most
forecast models then show the cold airmass slowly oozing southwest
across the area into Tuesday, but it's worth noting there are some
outliers that keep us warm into the end of next week. The upper
pattern doesn't support a quick frontal passage so it may take a
couple days for the front to fully pass through our area. There
continues to be quite a bit of uncertainty as to how cold it will
get behind this front. The current thinking is that high
temperatures will fall back into the 50's for the Permian Basin
Tuesday with 70's and 80's further west. By Wednesday, clouds should
be on the increase and temperatures may not make it out of the 40's
and 50's for much of the area minus the Rio Grande. Again, this
forecast could change drastically in the coming days.

Late next week into the weekend features a major surge of Arctic air
into the area. This very cold air will quickly engulf much of the
U.S. east of the Rockies. We may see several days below freezing
with even a possibility of wintry precipitation. There is a lot to
be worked out in the coming days with regard to the cold air so stay
tuned!

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     39  63  34  72 /   0   0   0   0
Carlsbad                       36  63  31  74 /   0   0   0   0
Dryden                         44  71  39  73 /   0   0   0   0
Fort Stockton                  43  65  39  79 /   0   0   0   0
Guadalupe Pass                 37  58  38  66 /   0   0   0   0
Hobbs                          36  60  32  72 /   0   0   0   0
Marfa                          32  63  27  72 /   0   0   0   0
Midland Intl Airport           41  64  35  75 /   0   0   0   0
Odessa                         40  64  35  75 /   0   0   0   0
Wink                           38  66  30  77 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

87/29
Hazardous weather outlook, Feb 5, 1:39 PM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
139 PM CST Fri Feb 5 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-061945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
139 PM CST Fri Feb 5 2021 /1239 PM MST Fri Feb 5 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Blowing dust will possible on Saturday across Lea county in Southeast
NM, as well as the Permian Basin due to gusty northwest winds in the
morning and early afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
February 5, 3:51 PM CST to 11:50 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
February 5, 5:38 PM CST to 10:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946166, 946164.